Return to the Kitchen Table Forum | Post a Follow-Up

 o
Side effects from a new med

Posted by debn (My Page) on
Wed, Nov 7, 12 at 19:44

My dermatologist put me on Methotrexate for psoriasis, I am up to 12.5 mg a week now. The psoriasis is a bit better and was told it would keep improving. Perhaps it IS going in remission and I can finally get rid of it in my bladder. But...OMG...I am having headaches, muscle ache, exhaustion but not much nausea(thank god!). Also having a bit of hair thinning. I had hair thinning from the psoriasis on my scalp so I will not stress over that. But the tiredness and headaches...OH MY! My left elbow is the worst for muscle pain. It is swollen and I can hardly use it. When I asked about pain medicine like advil or even aleve I was told NO, just take tylenol. I might as well piss out the window for the good that one tylenol does! (sorry for that graphic image) but I just had to moan and groan about all this. Poor David is really very sweet and trys to help but there is nothing much he can do. But the good side of all this is the psoriasis seems to be slowly going away. I can't even have that glass of wine once in a while because of liver issues. My liver enzymes are elevated but we are keeping a close watch on that too.
Okay...I am through with the belly aching about this.
Thanks for reading this. The last 2 weeks have been the worse so far so surely things are only getting better! LOL

Deb :0)


Follow-Up Postings:

 o
RE: Side effects from a new med

I feel your pain, I have been on methotrexate for some time now, it is a very serious medication, just looking it up and seeing all the warnings on it is daunting. The days I have to take it, and yes big dose one day, I don't plan on doing anything or going anywhere. I usually take a nap due to the fatigue. It is not a fun med. I mean the drug is a chemo med, yes my hair is thinning, I get sores in my mouth, all the things you would think a chemo med does.
But it makes a huge difference in pain and quality of life and ability to move. I don't take it for the same condition as you.

I guess like anything you have to make the decision as to what you think is right for you.
I would love to be able to stop taking that and several other very serious meds I am on that worry me but it can't happen right now unfortunately.

I understand your need to vent go ahead get it out! Might help lol.


 o
RE: Side effects from a new med

I wanted to add make sure that your doctor is watching this extremely close especially with the liver problem you mentioned. The last thing you want is to damage organs.

I just looked at mine I take a much higher dose than you but I rarely get the headaches. Be sure in the blood work that should be happening very regularly that your vitamin levels are checked especially the B vitamins and D.
I break up my dose during the day and only take it with food. Even though I am usually not hungry that day I do it


 o
RE: Side effects from a new med

Thanks Ravencajun for the encouragement! I have read all there is on the web about this drug. I knew how serious it is and the dangers associated with taking it. I have been getting blood work every 2 weeks for 6 months and just yesterday was told I could go to every 2 months! YEA! I already take lots of vitamins, the B's and D3 every day. I also take 1000mg of Folic Acid the day I take the 5 pills and then 800mg a day. My Dermo has it all covered...LOL I have always suffered from headaches so I figured that was a weakness of mine and it was just targeted.

I take a low dose and for that I am thankful. On a good note it has helped my psoriatic arthritis a lot! And the arthritis in my neck that was awful...it is manageable now!

It is an affordable drug, a lot cheaper than the Enbrel he wanted me to take. Enbrel is 1000 dollars a month for me to take it...no way under the sun can I afford that! So, Methotrexate was a better choice, plus its been around a lot longer and I was told it is safer.

Its just these last 2 weeks I have felt bad...and I don't like that! OH! And the pharmacist told me to drink a lot of water during the day and that will help also. It will help flush out the kidneys and a lot of his clients have told him that it just makes them feel better. Luckily I drink lots of water every day and it is no problem.

But my elbow...poor ole thing! It just plain hurts! Using it is hard...I tried Icy Hot but I have a raw patch of psoriasis that is healing and forgot about it...Oh my! The burning...LOL And my cat thinks Icy Hot is a mating call or something! She goes crazy when she smells wintergreen! So funny.

Thanks RavenCajun...I do feel a wee bit better now :o)

Deb


 o
RE: Side effects from a new med

I am on methotrexate also, but I use the injectable, and it has not caused any of the headaches, or stomach upset that the pills do. I have thinning hair, but my hair was unnaturally thick so I welcomed the thinning. I hope after I am able to come off of methotrexate my hair will not keep thinning out. I am happy with it right now. Did any of you find your hair started turning white? I was just wondering as my grey hair on the front and sides are really, really white now, and I have had grey hair for years, but within 3 months of my metho. treatment my hair color started changing.


 o
RE: Side effects from a new med

I have not noticed a color change to my silver, just more of it lol.
I am thinning right at the top front of course where it shows the most.
I drink lots of water I am never without a water bottle, but with Sjogrens syndrome I lack saliva so lots of water is essential.
Yes I failed to mention the necessity of taking folic acid when on methotrexate. I take none on the day of my dose but take it daily on the others.
I don't have to much problem with stomach that day but as I mentioned I only take it with food.
I also take liquid vitamin B 12 daily but often my blood work requires me to have shots of it too. I find that helps with the stomach stuff.


 o
RE: Side effects from a new med

I've been taking Methotrexate (as many as 5 pills/week), for about 10 years. When liver numbers on blood work are up, Rheumatologist cuts down the dosage. I was taking Folic acid, but calcium levels went up, and haven't taken it since.
I have a prescription for Ibuprofin to take along with the Methotrexate when I am in pain (I have Rheumatoid Arthritis) - never heard of OTC ibuprofin pills (like the ones you mentioned)

Basically - Tylenol masks pain, Aleve and Advil are OTC non-steroidals, anti-inflammable.
A few years ago, I had a bout of psoriasis along with the RA. I just took Methotrexate.

I've never had the effects that you describe, even when on the highest dosage.


 o
RE: Side effects from a new med

I take the 5 pills once a week. I was told to take only tylenol because Nsaids can make methotrexate toxic(that is what the pharmacist/and doctor) told me. I guess that means it just accumilates in the body. When I asked the Dr. how long I would take this medicine he told me forever. If it helps the psoriasis in the bladder and puts the rest into remission...okay, I will deal with it. At my Dermotologist is staying on top of things and keeping a close watch on my blood counts.

I haven't noticed my gray hair turning more silver. I wouldn't mind if it does, I'm mostly gray anyway and have been since my early 30's. I went gray early, LOL

Deb


 o
RE: Side effects from a new med

I take Relafen which is an NSAID along with the methotrexate which is part of what I take for the Rheumatoid arthritis the methotrexate helps both that and the Sjogrens, so the likely hood is that I will be on it long term also.

You can get ibuprofen over the counter it is what is in Advil, Motrin, Nuprin etc.
ibuprofen
The Motrin/ibuprofen my doctor prescribes is a much higher dose than the over the counter comes in.
Ibuprofen is an NSAID also
Ibuprofen belongs to a class of drugs called non-steroidal anti-inflammatory drugs (NSAIDS)

The reason for the folic acid is that methotrexate affects the level of it which is one of the reason for the blood tests to see if you are low on it and to check the liver functions and stuff.
If I don't take enough folic acid and B I get the sores in my mouth and on my tongue really bad. The ones on my tongue really hurt it feels like the inside of my tongue is protruding up through the top layer it is like a little bump and anything that touches it cause pain.


 o Post a Follow-Up

Please Note: Only registered members are able to post messages to this forum.

    If you are a member, please log in.

    If you aren't yet a member, join now!


Return to the Kitchen Table Forum

Information about Posting

  • You must be logged in to post a message. Once you are logged in, a posting window will appear at the bottom of the messages. If you are not a member, please register for an account.
  • Posting is a two-step process. Once you have composed your message, you will be taken to the preview page. You will then have a chance to review your post, make changes and upload photos.
  • After posting your message, you may need to refresh the forum page in order to see it.
  • Before posting copyrighted material, please read about Copyright and Fair Use.
  • We have a strict no-advertising policy!
  • If you would like to practice posting or uploading photos, please visit our Test forum.
  • If you need assistance, please Contact Us and we will be happy to help.


Learn more about in-text links on this page here